Author(s): Moyle GJ, Sadler M
Abstract Share this page
Abstract Distal symmetrical peripheral neuropathy is a common adverse experience in persons with HIV infection. This condition, which presents as a pain, numbness. burning and/or dysaethesia initially in the feet, is often multi-factorial in its origin. Nucleoside analogue reverse transcriptase inhibitors represent an important contributor to peripheral neuropathy. Specifically, around 10\% of patients receiving stavudine or zalcitabine and 1 to 2\% of didanosine recipients may have to discontinue therapy with these agents due to neuropathy. Prompt withdrawal of these therapies enables gradual resolution of signs and symptoms in most patients, although a period of symptom intensification may occur shortly after withdrawal. Risk factors for developing peripheral neuropathy during nucleoside analogue therapy include low CD4+ cell count (<100 cells/mm3), a prior history of an AIDS defining illness or neoplasm, a history of peripheral neuropathy, use of other neurotoxic agents including high alcohol (ethanol) consumption and nutritional deficiencies such as low serum hydroxocobalamin levels. Thus, patients at increased risk of peripheral neuropathy should potentially avoid the use of the neurotoxic nucleoside analogues or be more carefully monitored during therapy. Management of this problem includes patient education. prompt withdrawal of the likely causative agent (giving consideration not to leave the patient on a sub-optimal therapy regimen) and simple analgesia. with augmentation with tricyclic antidepressants or anticonvulsant agents when pain is severe. New agents that may assist in managing this condition include levacecarnine (acetyl-L-carnitine) and nerve growth factors such as recombinant human nerve growth factor.
This article was published in Drug Saf
and referenced in Journal of Proteomics & Bioinformatics